FDA has been receiving increasing numbers of reports recently of adverse events associated with the use of certain products marketed as dietary supplements for weight loss, energy, and ergogenic (performance-enhancing) and body-building purposes. These apparently diverse categories of products often contain a number of similar ingredients, including Ma huang (Ephedra sinica or Chinese ephedra, a botanical source of ephedrine, pseudoephedrine, and norpseudoephedrine), guarana or Kola nut (caffeine sources), white willow (salicin source), and chromium. They may also contain various amino acids, glandular products, or other nutrients. They are touted for their reported stimulant effects (pep or energy) and their ability to enhance metabolism with subsequent weight loss (so-called "fat burners").
With the increased marketing and use of these products, FDA has received an increasing number of reports of adverse reactions associated with their use. These reported reactions vary from the milder adverse effects known to be associated with sympathomimetic stimulants (e.g., nervousness, dizziness, tremor, alternations in blood pressure or heart rate, headache, gastrointestinal distress) to chest pain, myocardial infarction, hepatitis, stroke, seizures, psychosis, and death. These adverse reactions have been reported both in young, otherwise healthy individuals and persons with confounding or complicating conditions such as hypertension. In addition, a stimulant "overdose" syndrome has been reported in children and teenagers who have use these products.
Related weight-loss products often marketed as "dieter's or slimming teas" contain a variety of strong botanical laxatives (Cassia species (senna), Cascara sagada (botanical name Rhamnus purshiana)) and diuretics. Adverse reactions that have been reported to FDA as associated with these products are characteristic of those seen in laxative abuse syndromes, and include severe electrolyte imbalances leading to cardiac arrhythmia and death.
FDA is concerned about the seriousness of these reported adverse events and their increasing number. Because these products are commonly marketed as dietary supplements, there is little or no premarket review by FDA of their safety (or effectiveness), no good dosing information, and no monitoring advice.
FDA is interested in additional information on the adverse effects associated with these products. We encourage health professionals to inquire about the use of such products, including botanicals, as a routine part of the history-taking process and to report serious adverse events associated with them through the MedWatch Program.
This document was issued in September 1994.
For more recent information on Dietary Supplements
Hypertext updated by ear/dms/kwg 2000-NOV-16